Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 198, NWS Jackson, MS

April 22, 2017Clarke County, Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 7:05 PM CDT for Clarke County, Jasper County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 7:05 PM CDT (00:05 UTC)
Expired
Apr 22, 2017, 8:00 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clarke County, MS, Jasper County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS54 KJAN 230005
SVRJAN
MSC023-061-230100-
/O.NEW.KJAN.SV.W.0198.170423T0005Z-170423T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
705 PM CDT SAT APR 22 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Jasper County in east central Mississippi...
  Southwestern Clarke County in east central Mississippi...

* Until 800 PM CDT

* At 705 PM CDT, a severe thunderstorm was located near Turnerville,
  or 7 miles northeast of Stringer, moving east at 40 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will be near,
  Paulding around 720 PM CDT. 
  Heidelberg around 725 PM CDT. 
  Stafford Springs and Barnett around 730 PM CDT. 
  Goodwater around 740 PM CDT. 
  De Soto around 750 PM CDT. 

Other locations impacted by this severe thunderstorm include Pachuta
and Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3185 8868 3183 8876 3181 8921 3183 8928
      3214 8918 3199 8864
TIME...MOT...LOC 0005Z 284DEG 33KT 3197 8921 

HAIL...<.75IN
WIND...70MPH
 
$$

DC
2 follow-up statements
561 
WWUS54 KJAN 230022
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
722 PM CDT SAT APR 22 2017

MSC023-061-230100-
/O.CON.KJAN.SV.W.0198.000000T0000Z-170423T0100Z/
Jasper MS-Clarke MS-
722 PM CDT SAT APR 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR JASPER AND SOUTHWESTERN CLARKE COUNTIES...

At 722 PM CDT, a severe thunderstorm was located near Heidelberg, or
13 miles east of Stringer, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Heidelberg around 730 PM CDT. 
  Stafford Springs and Barnett around 735 PM CDT. 
  Goodwater around 740 PM CDT. 
  De Soto around 750 PM CDT. 

Other locations impacted by this severe thunderstorm include Pachuta
and Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3185 8868 3183 8876 3181 8914 3189 8926
      3214 8918 3199 8864
TIME...MOT...LOC 0022Z 283DEG 33KT 3194 8905 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
452 
WWUS54 KJAN 230057
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
757 PM CDT SAT APR 22 2017

MSC023-061-230106-
/O.EXP.KJAN.SV.W.0198.000000T0000Z-170423T0100Z/
Jasper MS-Clarke MS-
757 PM CDT SAT APR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR JASPER AND SOUTHWESTERN CLARKE
COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3185 8868 3183 8876 3181 8914 3189 8926
      3214 8918 3199 8864
TIME...MOT...LOC 0056Z 284DEG 33KT 3186 8869 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:38 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 4:38 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
438 PM CDT Sat Apr 22 2017

...SEVERE STORMS POSSIBLE THIS AFTERNOON...

.DISCUSSION...

This afternoon through Sunday,

A slight severe weather risk will continue through late afternoon
ahead of the cold front which is roughly along the Natchez Trace
Parkway as of late afternoon. The main concerns with the broken line
of storms will continue to be for damaging winds/hail given veered
and marginal low level shear. While the severe weather potential
should end early this evening, other non-severe storms may develop
later in the evening when additional upstream shortwave energy
currently over the ArkLaTex region moves into the ArkLaMiss.
Otherwise, expect a cold advection pattern to set up over the
forecast area with widespread stratus and gusty northwest winds
helping to keep temperatures from climbing much out of the 50s
during the day Sunday, especially in northeast portions of the area
where low clouds should linger the most. /EC/

Sunday night through Friday,

Clouds will decrease from the west on Sunday night. Lows Sunday
night will be around 5 to 10 degrees below normal with lows in the
mid to upper 40s. High pressure will build into the region from
the west along with zonal flow aloft. High pressure will shift to
the east as low level return flow will bring the region a gradual
warming trend during the work week. Nightly lows will push back to
the upper 60s and lower 70s by Thursday night into Friday night.
Daily highs will push back into the middle to upper 80s. Rain
chances will also develop by Wednesday through Friday as several
fronts push into the forecast area from the west.

Looking ahead, a stronger system will push into the region over
the weekend with precipitable water over two inches. The ECMWF
and GFS try to hint at some heavy rain potential given the
amplified trough-to-ridge long wave pattern and anomalous
moisture helping to focus several mesoscale convective systems
over the forecast area. The global models emphasize the heavy
rain potential mainly across the delta region. There also looks
like some strong to severe storm potential given the strong wind
shear that should accompany this set-up. /17/

&&

.AVIATION...
18Z TAF discussion:
The primary concerns for aviation interests will be any +TSRA
along/ahead of the cold front pushing across the forecast area
this afternoon/early evening, followed by IFR category post-
frontal stratus for tonight into Sunday morning along with gusty
northwest surface winds. Expect ceilings to improve gradually
Sunday, reaching MVFR category at all sites after 15 UTC and
perhaps up to VFR category late Sunday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       52  62  48  76 /  26   9   0   0
Meridian      55  63  49  77 /  40  14   0   0
Vicksburg     52  65  48  76 /  21   7   0   0
Hattiesburg   58  67  48  79 /  55  12   0   0
Natchez       53  64  47  76 /  32   6   0   0
Greenville    52  65  49  76 /  20   7   0   0
Greenwood     52  63  48  75 /  20   8   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 PM CDT Sat Apr 22 2017

ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035-
040-041-232115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ025-026-MSZ028>033-036>039-042>063-232115-
Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

A few severe storms will be possible through late this afternoon.
The main concern will be for wind gusts up to 60 mph and quarter
size hail. Expect storms to move east of the area early this
evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ064>066-072>074-232115-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon into early
evening

Thunderstorms will be possible through early evening, with one or
two storms perhaps becoming severe and capable of producing brief
wind gusts up to 60 mph and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Apr 22, 6:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W RIDGELAND           32.42N 90.16W
04/22/2017  M1.00 INCH       MADISON            MS   PUBLIC

            REPORT RECEIVED VIA MPING.

&&

DL
Special weather statement, Apr 22, 6:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 PM CDT SAT APR 22 2017

MSZ052-222345-
Lauderdale MS-
632 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUDERDALE COUNTY
UNTIL 645 PM CDT...

At 632 PM CDT, Meteorologists were tracking a strong thunderstorm
near Alamucha, or 11 miles southwest of Cuba, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Lauderdale County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 8843 3223 8843 3222 8858 3223 8862
      3245 8853 3243 8841
TIME...MOT...LOC 2332Z 276DEG 32KT 3229 8846

DC
Special weather statement, Apr 22, 6:37 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
637 PM CDT SAT APR 22 2017

MSZ062-063-230015-
Lawrence MS-Lincoln MS-
637 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LINCOLN AND CENTRAL
LAWRENCE COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southwest of Sontag, or 7 miles east of Brookhaven, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sontag around 655 PM CDT.
  Monticello, Wanilla and Oma around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3141 9041 3164 9052 3170 9031 3170 9026
      3172 9024 3173 9021 3173 9019 3174 9018
      3176 9012 3175 9010 3151 8997
TIME...MOT...LOC 2337Z 258DEG 21KT 3160 9032

JC
Local storm report, Apr 22, 6:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     4 WNW MADISON           32.47N 90.18W
04/22/2017                   MADISON            MS   LAW ENFORCEMENT

            TREE DOWN ALONG NORTH LIVINGSTON ROAD NEAR
            THE INTERSECTION OF LEWIS DRIVE.

&&

TW
Local storm report, Apr 22, 6:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      1 SE MERIDIAN           32.37N 88.69W
04/22/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            STREET FLOODING ONGOING ON 5TH STREET IN
            FRONT OF METRO AMBULANCE.

&&

TW
Local storm report, Apr 22, 6:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     10 SE MARION            32.31N 88.56W
04/22/2017                   LAUDERDALE         MS   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS SOUTHEASTERN
            LAUDERDALE COUNTY.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:13 PM CDTSpecial Weather StatementJANCovington47 min
Apr 22, 7:30 PM CDTSpecial Weather StatementJANLawrence45 min
Apr 22, 7:31 PM CDTSpecial Weather StatementJANJones14 min
Apr 22, 7:40 PM CDTSpecial Weather StatementJANCovington50 min
Apr 22, 7:49 PM CDTSevere Thunderstorm WarningJANCovington, Jones56 min
Apr 22, 7:56 PM CDTSpecial Weather StatementJANClarke34 min
Apr 22, 8:11 PM CDTSpecial Weather StatementJANLamar, Marion34 min
Apr 22, 8:31 PM CDTSevere Thunderstorm WarningJANForrest, Lamar44 min
Apr 22, 8:37 PM CDTSpecial Weather StatementJANJones23 min
Apr 22, 9:19 PM CDTSpecial Weather StatementJANForrest, Lamar41 min
Apr 22, 9:59 PM CDTSevere Thunderstorm WarningJANForrest31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.